themighty logo

Do Antidepressants Cause Restless Leg Syndrome?

Antidepressants and other psychiatric medications can cause a range of side effects. Sometimes it’s nausea and headaches that fade after you’ve been on a new medication for a couple of weeks. Other times the side effects are downright miserable and don’t go away until your doctor has you change medications completely.

But what about restless leg syndrome? Or, if you’re taking an antipsychotic medication, a new eye twitch that might point to the movement disorder tardive dyskinesia? Though more research is needed, here’s what to know if you think your mental health medications are causing movement-related symptoms, including restless leg syndrome.

What Is Restless Leg Syndrome?

Contrary to its name, restless leg syndrome (also known as Willis-Ekbom disease) is best characterized as a neurological sensory disorder that causes both sleep and movement issues. Restless leg syndrome (RLS) affects 7 to 10% of people in the U.S. It can range in severity, frequency and sensation, and typically features hallmark symptoms including:

  • Uncomfortable sensations in the legs that may be described as throbbing, crawly, creeping or achy
  • Irresistible need to move the legs, which temporarily relieves the uncomfortable leg sensations
  • Appears at night (or while stationary for a long period of time) and the discomfort makes it difficult to sleep
  • Typically affects one or both legs, but can also involve the arms and less commonly the head or chest
  • People often experience a time in the early morning hours without symptoms

“You can explain creepy-crawly cramps in your legs, but that doesn’t convey the true misery of restless legs,” shared Mighty contributor Simone Yemm, adding:

The urge to move the legs is unbearable. Yes, you can hold back for a while, just like you can hold your breath for a while. Eventually, one way or the other, your body is going to force you to take action. There is no arguing with inherent biology. The worse the RLS, the more urgent, incessant and frequent the need to move.

What Causes Restless Leg Syndrome?

The cause of restless leg syndrome isn’t known for sure, and the source of the condition may vary between people who have it. There’s some evidence it may be caused by genetic factors while certain lifestyle factors such as iron deficiency, alcohol, caffeine and nicotine seem to aggravate it. It can also be a symptom of another condition like neuropathy or end-stage renal disease. RLS also often occurs with or starts before the onset of a mental health condition.

However, a body of evidence suggests a connection between restless legs and issues in the basal ganglia area of the brain, which relies on the chemical dopamine to help regulate your movements. A loss of dopamine is the main cause of Parkinson’s disease, a progressive disorder that most noticeably causes tremors, gait changes and other movement-related symptoms. 

Do Antidepressants Cause Restless Leg Syndrome? 

Because of the connection between dopamine levels and restless leg syndrome, antidepressants can cause RLS in some people. This seems especially true with serotonergic antidepressants, selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), that impact your serotonin levels. In the process, SSRIs and SNRIs may inhibit your dopamine levels. It’s believed that about 2 to 10% of those who take SSRIs or SNRIs develop restless leg syndrome.

“I developed restless leg syndrome, which ended up kind of canceling out the antidepressant effect it initially had because I was depressed and miserable about the fact I couldn’t sleep because of the restlessness, which caused pain,” shared Mighty community member Natalie P. “It stopped about three days after I had stopped taking my antidepressants.”

You can also develop restless leg syndrome if you stop taking antidepressants abruptly. To avoid discontinuation symptoms like RLS, make sure you talk to your doctor before stopping your medications and follow their instructions to gradually stop taking them.

Dopamine and Extrapyramidal Side Effects

Antidepressants aren’t the only medication that can cause RLS. Antipsychotic medications, which are designed to block dopamine, also increase the likelihood you’ll develop restless leg syndrome, as well as other movement-related side effects called extrapyramidal side effects.

“Extrapyramidal side effects of psychiatric medications (also known as EPS) refer to movement issues, including tremor and slowed movements,” Robert Wisner-Carlson, M.D., medical director of the Neuropsychiatry Outpatient Program and service chief of the Intellectual Disabilities and Autism Unit at Sheppard Pratt, told The Mighty. He added:

These side effects can present differently in different patient populations and age groups. For example, an otherwise young healthy adult may have a mild tremor at rest, whereas an older person may have an unsteady gait and lean to one side. EPS can also present as sustained muscle contractions (dystonia) and a restlessness termed akathisia.

These movement symptoms occur most frequently when you’re taking first-generation antipsychotics or some second-generation antipsychotic drugs. While antipsychotics are often prescribed to people with schizophrenia, they’re also used to treat bipolar disorder and boost the effects of antidepressants. Depending on the medication, the rate of extrapyramidal side effects can affect anywhere from 7 to 30% of patients taking these medications, Dr. Wisner-Carlson said.

How to Treat Medication-Related Side Effects

Like with other side effects, if you’re experiencing restless leg syndrome or other movement-related issues you suspect may be caused by your mental health medications, talk to your doctor.

Wisner-Carlson said sometimes lowering or changing the dose of your medication may help reduce side effects. In other cases, your doctor may want to switch your medication or prescribe another medication, like benztropine or propranolol, to manage RLS or extrapyramidal side effects.

“Being aware of these potential side effects and relating concerns to the prescribing clinician is important,” Wisner-Carlson said. “All effective medications have the potential for side effects, which need to be weighed against the problem for which the medication is prescribed.”

Header image via Ridofranz/Getty Images